Alert archive / South Carolina / Freeze Warnings in 2008

Freeze Warning 4, NWS Columbia, SC

October 30, 200816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Oct 30, 2008, 3:26 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Oct 31, 2008, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2008, 3:26 PM EDT (19:26 UTC)
In effect from
Oct 31, 2008, 4:00 AM EDT
Expired
Oct 31, 2008, 9:00 AM EDT
In force
5 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KCAE 301926
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT THU OCT 30 2008


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
310400-
/O.NEW.KCAE.FZ.W.0004.081031T0800Z-081031T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
326 PM EDT THU OCT 30 2008

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE WARNING...
WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE UPPER 20S AND LOWER 30S 
BY SUNRISE FRIDAY MORNING. WINDS WILL BE NEAR CALM. AS A
RESULT...AREAS OF FROST ARE EXPECTED TO FORM. TEMPERATURES WILL
WARM ABOVE FREEZING BY 9 AM FRIDAY.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY 
LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

$$
3 follow-up statements
000 
WWUS72 KCAE 310057
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
857 PM EDT THU OCT 30 2008

...FREEZE WARNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
311300-
/O.CON.KCAE.FZ.W.0004.081031T0800Z-081031T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
857 PM EDT THU OCT 30 2008

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
FRIDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM.

TEMPERATURES WILL DIP INTO THE UPPER 20S AND LOWER 30S WITH FROST
TONIGHT. TEMPERATURES WILL WARM ABOVE FREEZING BY 9 AM.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$
000 
WWUS72 KCAE 310737
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
337 AM EDT FRI OCT 31 2008

...FREEZE WARNING THIS MORNING...
...FROST ADVISORY SATURDAY MORNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
311700-
/O.NEW.KCAE.FR.Y.0006.081101T0800Z-081101T1300Z/
/O.CON.KCAE.FZ.W.0004.081031T0800Z-081031T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
337 AM EDT FRI OCT 31 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM THIS MORNING
AS WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED. FROST IS ALSO
EXPECTED THIS MORNING. AFTER SUNRISE...TEMPERATURES SHOULD RISE 
TO THE MID TO UPPER 30S BY 9 AM. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

IN ADDITION...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY. UNDER CLEAR SKIES WITH LIGHT OR CALM WINDS...
TEMPERATURES WILL DROP AGAIN INTO THE UPPER 30S AFTER MIDNIGHT.
LOW TEMPERATURES WILL REACH THE MID 30S IN THE HOURS BEFORE
SUNRISE SATURDAY. THEREFORE...FROST IS EXPECTED TO FORM AGAIN. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR 
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

TTH
000 
WWUS72 KCAE 311308
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
908 AM EDT FRI OCT 31 2008


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
312000-
/O.EXP.KCAE.FZ.W.0004.000000T0000Z-081031T1300Z/
/O.CON.KCAE.FR.Y.0006.081101T0800Z-081101T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
908 AM EDT FRI OCT 31 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY...
...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT TODAY. A FROST ADVISORY
REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY.

UNDER CLEAR SKIES WITH LIGHT OR CALM WINDS...LOW TEMPERATURES WILL
REACH THE MID 30S IN THE HOURS BEFORE SUNRISE SATURDAY. THEREFORE...FROST
IS EXPECTED TO FORM.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS 
MAY BE KILLED IF LEFT UNCOVERED.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Oct 30, 3:20 PM EDT, 6 minutes earlier.

Area forecast discussion, Oct 30, 3:20 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT THU OCT 30 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH SATURDAY. A DRY
COLD FRONT WILL CROSS THE REGION LATE SUNDAY. HIGH PRESSURE WILL
RIDGE IN FROM THE NORTH FOR THE FIRST PART OF NEXT WEEK. THE
DEVELOPMENT OF LOW PRESSURE OFF THE COAST WILL BRING A CHANCE OF
RAIN BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
HIGH PRESSURE WILL CONTINUE CLEAR SKIES...LIGHT WIND AND SLIGHTLY
COOLER THAN SEASONAL TEMPERATURES INTO THIS EVENING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/...
MAIN FORECAST PROBLEM IS OVERNIGHT TEMPERATURES. SURFACE RIDGE
WILL BE CENTERED OVER THE WESTERN CAROLINAS...RESULTING IN
EXCELLENT RADIATIONAL COOLING CONDITIONS. UNLIKE LAST NIGHT...WE
ARE NOT EXPECT THE DEVELOPMENT OF A LOW LEVEL JET TO PROMOTE
MIXING. OUR LOCAL RADIATIONAL TECHNIQUE GIVES A LOW OF 32 FOR CAE
AND 31 FOR AGS. SO, WILL ISSUE A FREEZE WARNING FOR THE OVERNIGHT
WITH EXPECTED LOWS IN THE UPPER 20S AND LOWER 30S.

STILL LOOKS LIKE NICE WEEKEND. DRY AIRMASS THROUGH SATURDAY NIGHT
WITH PH20 0.50 INCH OR LESS. WEAK UPPER RIDGING ACROSS THE AREA FRIDAY
BEFORE UPPER LEVEL CUTOFF LOW BEGINS TO DEVELOP ACROSS THE LOWER
MISSISSIPPI VALLEY AREA. TEMPERATURES WILL BE MODERATING TO NEAR
NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A COLD FRONT DROPPING DOWN FROM THE NORTH ON SUNDAY WILL BRING
SLIGHTLY COOLER TEMPS FOR NEXT WEEK.

CUTOFF UPPER LOW OVER THE GULF OF MEXICO SUNDAY WILL MOVE EAST
ACROSS THE CAROLINAS THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL
PROMOTE THE DEVELOPMENT OF A SURFACE LOW OFF THE SOUTHEAST COAST
...WITH HIGH PRESSURE RIDGING IN FROM THE NORTH. INCREASING
MOISTURE EARLY NEXT WEEK AS A MOIST EASTERLY FLOW DEVELOPS.
KEPT LOW CHANCE POPS SUNDAY NIGHT INTO WEDNESDAY. DAYTIME HIGHS AT
OR A LITTLE BELOW NORMAL. NIGHTTIME LOWS SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
DRY HIGH PRESSURE TO DOMINATE ACROSS THE AREA THROUGH TAF PERIOD.
VFR CONDITIONS THROUGHOUT THE 24 HOUR TAF PERIOD. WINDS WILL
BE LIGHT AND VARIABLE AFTER 22Z FRIDAY. AIRMASS GENERALLY TOO DRY
FOR EARLY MORNING FOG ON FRIDAY.

NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FREEZE WARNING FROM 4 AM TO 9 AM EDT FRIDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FREEZE WARNING FROM 4 AM TO 9 AM EDT FRIDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS...10
NEAR TERM...04
SHORT TERM...10
LONG TERM...10
AVIATION...04
Hazardous weather outlook, Oct 30, 9:17 AM EDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
917 AM EDT THU OCT 30 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
917 AM EDT THU OCT 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:46 AM EDTFrost AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more5 hr

Nearby

Freeze Warnings in South Carolina, 2008Freeze Warnings in Georgia, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.